Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
stormparade

Retin-A has made my skin go gross. HELP PLEASE :(

Recommended Posts

Okay, here's some background:

After going to the same dermatologist for the last five years and seeing minimal results, I took my mother's advice and decided to see a new doctor. I had run out of the cream medication that my former dermatologist had prescribed for me, so I resorted to using benzoyl peroxide (which, may I add, did a terrific job!) until I finally saw my new dermatologist.

Okay, so she prescribed Retin-A, as it was one medication I hadn't tried under my former dermatologist. I don't have terrible acne anymore, but I have gross, red pigmentation from old zits that hasn't faded in years, and I still break out in a few places.

She told me that it would take 3-6 weeks before I saw any results and that the Retin-A would make my face feel tight and dry. I wasn't overly concerned, since I moisturize my face well.

Okay. Well, Retin-A has done a number on my face. And I'm freaking out. It does NOT make my face feel tight and dry at all. Instead, my face has completely rebelled and is super oily. It's ridiculously oily, and it has never been like this before--ever! My face stings/burns whenever I wash it, put moisturizer on, or wear makeup. And on top of that, my skin is peeling. It's not dry or flaky--it's oily and peeling. WTF? So it's super tough to put makeup on.

The timing could not have been any worse, as I am starting college in less than a week!

I really want to stop using Retin-A, because I want my old skin back--not this monster. On the other hand, what if the results are impressive after a few weeks? I *think* some of the pigmentation on my upper chest has already faded thanks to Retin-A.

Here is my routine:

-i wake up and use an oil-free hydrating rinse for normal to dry skin.

-sometimes, i put tea tree oil or benzoyl peroxide on the bigger zits. sometimes, i just leave it alone.

-i put moisturizer on.

-concealor/powder/makeup

-fast forward to nighttime: i use a cleanser with a very small pecentage of salylic acid in it (oo, sp).

-i put the Retin-A on my face

omfg, could anyone SOMEONE help me? SadSadSad

Share this post


Link to post
Share on other sites

I would definitely NOT use a cleanser with SA in it!!! You should be using a gentle, non-medicated cleanser such as Cetaphil. Also, are you waiting 30 minutes after you wash your face to apply the Retin-A? If your face is not completely dry, irritation may occur. If I were you, I would definitely read over the retin-A instructions again very very thoroughly to make sure you're doing everything right.

Share this post


Link to post
Share on other sites

i actually started using the cleanser with SA only three or four days ago, b/c that's what i used before I began using the Retin-A. I thought maybe it'd help sad.gif

I do wait 30-45 mins before I apply the Retin-A. I use a pea-sized amount per area. I read the instructions before I began using the medication, but I guess I'll look over them again?

Even if I call my derm to ask what's going on, I doubt she'll be able to see me before I leave for school.

sad.gif

Share this post


Link to post
Share on other sites

what % is the retin a? i'm on retin a micro (i think it's .04%) and it made my face oily and the whole top layer of skin peeled off. actually, it was kinda cool...i just gently rubbed the skin off in the shower...and my skin felt super soft afterwards. i started getting the "initial breakout" after that and i freaked out and stopped using it for a little while. i guess most people go through that initial breakout and then their skin gets a lot better so i'm gonna grit my teeth and bear it...

my suggestions are: use a retin a with a smaller %, don't use SA, and you could try only using the retin a every other day.

Share this post


Link to post
Share on other sites

oh yeah im feeling you... i used retin-a and my t-zone was sooo shiny even after washing. it was terrible. + i thought of using bp in the morning and retin-a gel at night but the bp application made my skin sting like hell...

Share this post


Link to post
Share on other sites

Retin - a has the potential to make your skin more oily, because it strips away the outermost layer of the skin. I was using the .1% concentration when I used it and it made my skin dry in some areas and not so dry in others.

Share this post


Link to post
Share on other sites

Yea, my skin is much oiler on Retin-A micro than it was before, any way to combat this? Also, Im about 2 weeks in and I've broken out about everywhere.. Went from about 5-10 active zits to about 20-25.. Hope it gets better soon and this is all just part of the process

Share this post


Link to post
Share on other sites

some retina a formulations contain mineral oil...i used retin a a looooooong time ago for 8 months did nothing but irritate the hell out of my skin and my face felt dry and greasy and no one ever had mad a remark about me having to see a derm until i was using retin a hahahah!

I used differin a few times and found that to be much better...dried me out like hell too but no reason you can't use something like that on only certain areas of your face or only a couple times a week or try AFFIRM 2X...a much gentler retinol....

Share this post


Link to post
Share on other sites

Are you sure it's actually oil on your skin? I got differin(something very similar to retina) in pledglet form. It leaves a greasy looking look on my face usually but thats the medicine itself.

Share this post


Link to post
Share on other sites
Are you sure it's actually oil on your skin? I got differin(something very similar to retina) in pledglet form. It leaves a greasy looking look on my face usually but thats the medicine itself.

Share this post


Link to post
Share on other sites

Do not use SA with Retin-A at all..you are peeling too much away and that will explain your oily skin. Your skin is being sapped of all the oil and exposed too early, hence it will create more Sebum (oil) to protect its outer layers. Less is usually better when it comes to acne products. Differin gel has worked great for me as well as plexion cleanser and topical clindamycin. You may want to look into oral anti-biotics if you can.,.

Smoothbeamin... cool.gif

Share this post


Link to post
Share on other sites

My take on Retin-A: STOP USING IT. I have used, not one, not two, but three different Retin-A concoctions (not all at once, mind you) that were prescribed by derms. THEY ALL SUCKED. Retin-A gel (.045%), Retin-A cream (.050%), and finally the newest Retin-A Micro (.1%).

My skin wasn't perfect before going on it, but like you, it was absolutely horrible after I started to use it. And I gave each one an extremely fair shake, remaining on each for about 6 months before throwing in the towel. Well beyond the 12 wk period, after which you should see "optimal" results. All I received for my efforts were new scars (in fact, I never had scars till the first round of Retin-A treatment, which left them in the middle of my right cheek).

If I were you, I'd go back to the BP. That's what I ended up doing and my skin isn't perfect, but it beats the oiliness/constant breaking out that I experienced on Retin-A. I will say, the only positive thing about the Retin-A is that the blemishes that you do get go away faster, but in my case they were just replaced by new ones at a constant rate. Not impressed by it at all.

Good luck.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×